Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 2, NWS Omaha, NE

June 6, 2018Burt County, Cuming County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 6, 2018, 6:19 PM CDT for Burt County, Cuming County, Nebraska. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 6:19 PM CDT (23:19 UTC)
Expired
Jun 6, 2018, 10:15 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Burt County, NE, Cuming County, NE

The radar

The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 6:19 PM CDTFLASH FLOOD5 W Oakland, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2519 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WGUS53 KOAX 062319
FFWOAX
NEC021-039-070315-
/O.NEW.KOAX.FF.W.0002.180606T2319Z-180607T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
Issued by National Weather Service Hastings NE
619 PM CDT WED JUN 6 2018

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Burt County in east central Nebraska...
  Southeastern Cuming County in northeastern Nebraska...

* Until 1015 PM CDT

* At 618 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. Flash flooding is expected to begin shortly. 

* Some locations that will experience flooding include...
  Tekamah, Lyons, Craig, Oakland and Summit Lake State Recreation
  Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4175 9667 4192 9669 4199 9656 4199 9619
      4175 9617

$$

Billings Wright
2 follow-up statements
371 
WGUS73 KOAX 070218
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
918 PM CDT WED JUN 6 2018

NEC021-039-070315-
/O.CON.KOAX.FF.W.0002.000000T0000Z-180607T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burt NE-Cuming NE-
918 PM CDT WED JUN 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
BURT AND SOUTHEASTERN CUMING COUNTIES...

At 620 PM CDT, local law enforcement reported flash flooding in near 
the Burt and Cuming county line. This flooding is likely continuing 
as of 915 PM. More than three inches of rain fell in a short amount 
of time. Flash flooding is already occurring.

Some locations that may experience flooding include...
Tekamah, Lyons, Craig, Oakland and Summit Lake State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4175 9667 4192 9669 4199 9656 4199 9619
      4175 9617

$$

BLB
500 
WGUS73 KOAX 070316
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1016 PM CDT WED JUN 6 2018

NEC021-039-070325-
/O.EXP.KOAX.FF.W.0002.000000T0000Z-180607T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burt NE-Cuming NE-
1016 PM CDT WED JUN 6 2018

...THE FLASH FLOOD WARNING FOR BURT AND SOUTHEASTERN CUMING COUNTIES
HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures and 
remain alert for possible water over roadways.

LAT...LON 4175 9667 4192 9669 4199 9656 4199 9619
      4175 9617

$$

BLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 6:14 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 6, 6:14 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
614 PM CDT Wed Jun 6 2018

.SHORT TERM...(Tonight through Thursday Night)
Issued at 312 PM CDT Wed Jun 6 2018

An upper level ridge remained in place over the central
CONUS today.  Locally, isolated showers and storms continued to
diminish as they drifted across northeast Nebraska and southwest
Iowa late this morning.  It was another hot day as temperatures
climbed to around 10 degrees above normal, reaching the low to mid
90s across southeast Nebraska and southwest Iowa.  A few areas of
convection were beginning to bubble around 3pm this afternoon
from northwest Iowa through south-central Nebraska.

More showers and storms will continue to develop along an old
outflow boundary from an MCS that moved through Minnesota early this
morning.  CAMs continue to depict storms popping up across central
Iowa shortly before 00Z this evening, and gradually develop west
along the boundary into eastern Nebraska. Storms will then surge
southeast, reaching the northern Missouri border after midnight. The
SPC has placed us in a Slight Risk for severe storms this evening.
Abundant low level moisture will help produce around 4000 J/kg of
CAPE across the region.  While this large amount of instability will
be enough to create intense updrafts, capable of producing some
large hail and strong winds, shear will be a limiting factor these
storms.  With only 20 to 35 kts of 0-6km bulk shear, it seems as
though storms may struggle to stay organized, especially in eastern
Nebraska.

Additional showers and storms will develop across west-central
portions of Nebraska and Kansas overnight as an upper level
disturbance tracks along the ridge. Supported by the low level jet,
this convection will likely bring lingering precipitation to the
forecast area through Thursday morning. There may be a brief lull in
convective activity late morning/early Thursday afternoon before
showers and storms are kicked off once again around 00Z Friday. For
now we will remain in a Marginal Risk for severe storms. While the
bulk shear may be slightly better, up to 40 kts, instability is less
impressive.  Relief from the heat will come Thursday with highs only
in the low to mid 80s.

.LONG TERM...(Friday through Wednesday)
Issued at 312 PM CDT Wed Jun 6 2018

Showers and storms will move out of the region Friday morning,
allowing afternoon temperatures to climb back towards 90.  Yet
another weak disturbance will track along the ridge Friday night,
into Saturday morning, followed by another ripple in the upper level
flow Saturday night. Temperatures over the weekend will remain in
the upper 80s and lower 90s.  The ridge across the nation's
midsection will finally be broken down early next week, as a large
low pressure system pushes into western Canada.  While models
diverge on solutions in regards to precipitation, they do agree that
a cold front associated with this system will bring temperatures
back down into the mid 80s through much of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 605 PM CDT Wed Jun 6 2018

Isolated to scattered showers and thunderstorms will move through
eastern Nebraska and southwest Iowa this evening. Storms may
contain strong winds and large hail. Precipitation coverage will
gradually diminish through Thursday morning. Otherwise, VFR
conditions are expected with light southerly winds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...KG
Hazardous weather outlook, Jun 6, 3:49 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
349 PM CDT Wed Jun 6 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
349 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Isolated to scattered severe storms will be possible tonight. The
primary hazards will be damaging winds,large hail, lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

On and off thunderstorm chances will continue into early next
week with isolated severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Local storm report, Jun 6, 5:29 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             1 N OAKLAND             41.84N 96.47W
06/06/2018  E1.75 INCH       BURT               NE   TRAINED SPOTTER

&&

HD
Local storm report, Jun 6, 5:34 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
534 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             2 E OAKLAND             41.83N 96.42W
06/06/2018  M1.75 INCH       BURT               NE   TRAINED SPOTTER

&&

HD
Local storm report, Jun 6, 5:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             DECATUR                 42.01N 96.25W
06/06/2018  M1.00 INCH       BURT               NE   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM DECATUR.

&&

HD
Local storm report, Jun 6, 5:44 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
544 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             PETERSBURG              41.86N 98.08W
06/06/2018  M1.00 INCH       BOONE              NE   TRAINED SPOTTER

            QUARTER SIZED HAIL AND STRONG WINDS
            REPORTED. NO WIND SPEED ESTIMATE GIVEN.

&&

HD
Local storm report, Jun 6, 5:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
557 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             4 W OAKLAND             41.83N 96.54W
06/06/2018  E0.88 INCH       BURT               NE   LAW ENFORCEMENT

            40 MPH WINDS TOO.

&&

CZ
Local storm report, Jun 6, 6:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
613 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             4 NE WEST POINT         41.87N 96.65W
06/06/2018  M2.50 INCH       CUMING             NE   PUBLIC

&&

HD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:01 PM CDTSpecial Weather StatementOAXBurt44 min
Jun 6, 4:04 PM CDTSevere Thunderstorm WarningOAXBurt41 min
Jun 6, 4:33 PM CDTTornado WarningOAXBurt27 min
Jun 6, 4:56 PM CDTTornado WarningOAXBurt34 min
Jun 6, 5:22 PM CDTSevere Thunderstorm WarningOAXBoone38 min
Jun 6, 5:27 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston48 min
Jun 6, 5:31 PM CDTSevere Thunderstorm WarningOAXMadison, Platte29 min
Jun 6, 5:59 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Washington46 min
Jun 6, 6:00 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Platte45 min
Jun 6, 6:03 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton42 min
Jun 6, 6:26 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton34 min
Jun 6, 6:35 PM CDTSevere Thunderstorm WarningOAXBoone, Platte25 min
Jun 6, 6:45 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton30 min
Jun 6, 6:49 PM CDTSpecial Weather StatementOAXStanton26 min
Jun 6, 6:57 PM CDTSevere Thunderstorm WarningOAXColfax, Madison, Platte, Stanton48 min

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.